Iowa, 2022Flood in Iowa, June 7, 2022
June 7, 2022 · NWS DMX · 1 event in 1 county or zone
Following storms the previous day, the Des Moines River at Fleur Drive briefly went into flood stage on the 7th of June. 47 feet at 11:30pm CST on the 7th, and receded below flood stage at 1:30pm CST on the 7th.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Following storms the previous day, the Des Moines River at Fleur Drive briefly went into flood stage on the 7th of June. It went into flood stage, 12.0 feet, at 5am CST on the 7th, peaked at 12.47 feet at 11:30pm CST on the 7th, and receded below flood stage at 1:30pm CST on the 7th.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before the first event at Jun 7, 2:21 AM CST, 2 hours 39 minutes earlier.
Area forecast discussion, Jun 7, 2:21 AM CST, 2 hours 39 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
321 AM CDT Tue Jun 7 2022
.DISCUSSION.../Today through Monday/
Issued at 321 AM CDT Tue Jun 7 2022
Key Messages:
- More showers and storms by later today. Few could be strong to
severe southwest.
- Near to below normal temps and periodic chances for showers and
storms continue through the end of the week into the weekend.
Quasi-zonal pattern remains active as water vapor imagery shows the
next PV anomaly tracking east through the northern Rockies. More
showers/storms are likely by later today as the wave rides into the
northern Plains and upper kinematic support overspreads the state.
Severe potential looks rather marginal for most of the CWA today,
but west/southwest Iowa may be more favorable as ML Cape increases
to around 1000-1500 J/kg by later in the day. Hi- res models
initiate deeper convection over Nebraska by 21z and drag the storms
east to southeast. HREF members suggest this activity may mature
into an MCS and travels across southwest Iowa later in the evening.
Latest runs of the HRRR are more of a north/east outlier and bring
some scattered stronger convection into central Iowa, so this trend
will also need to be closely monitored to see if other hi-res
members follow. While the instability isn't overly impressive, deep
layer shear will be supportive of organized storm structure and a
threat of large hail and damaging wind. A tornado cannot be ruled
out if cells remain discrete, but weak low level shear is a limiting
factor. The severe threat wanes for any storms activity further
north/east across the state. Additional storms are possible late in
the overnight along a frontal boundary sagging through the state. It
is unknown if earlier convection shooting south will disrupt
northward moisture transport and hamper redevelopment potential.
Regardless, instability is paltry by this point and poses little to
no severe threat. HREF PMM QPF is not overly bullish and mostly 1"
or less, but any heavy rainfall in recently water logged areas could
trigger some additional hydro issues.
Any lingering shower/storms activity pushes east Wednesday AM. Upper
northwest flow amplifies on the backside of the departing shortwave
and will keep temps below normal for Wednesday into Thursday. Models
suggest cold air advection and steep boundary lapse rates may foster
diurnal shower activity Wednesday afternoon. Mean deep layer
subsidence aloft may be tough to overcome so confidence in any
shower activity materializing is still shaky. Atmosphere begins to
reload later Thursday ahead of the next approaching shortwave
trough. Showers/storms are likely by Thursday night and lingering
into Friday as the wave slides through. At this time it looks like
any appreciable severe weather threat will be limited by marginal
CAPE as the axis of deeper instability axis holds to our west and
south.
Pattern progression amongst models begins to diverge a bit over the
weekend, but appears to have improved with the 00z runs. Mean
northwest flow remains locked in which should keep temps near to
below normal. Additional showers and storms are possible later
Saturday into Sunday as another low amplitude wave slides through.
Too much uncertainty resides at this time range to comment on
possible precip amounts/coverage or any severe weather threat.
&&
.AVIATION.../For the 06Z TAFS through 06Z Tuesday night/
Issued at 1203 AM CDT Tue Jun 7 2022
Mainly VFR conditions expected to continue overnight with the
exception of some fog potential. Winds have become light and
variable and if clearing can occur, some fog could be possible
but will likely not be widespread due to clouds filtering in.
These should mainly be VFR clouds but if fog can be realized,
MVFR, or lower, conditions may occur between 10-14Z. Not
confident enough in coverage to include mention of impacts to any
TAF sites, but KFOD and KOTM most likely. Winds expected to
increase tomorrow afternoon and become out of the south/southeast.
Shower/storm chances increase late tomorrow afternoon/early
evening and additional mentions will likely be needed in the next
issuance.
&&
.DMX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
DISCUSSION...Martin
AVIATION...KCM
Hazardous weather outlook, Jun 7, 2:40 AM CST, 2 hours 20 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
340 AM CDT Tue Jun 7 2022
IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-
081>086-092>097-080845-
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun-
Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene-
Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper-
Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union-
Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne-
Appanoose-Davis-
340 AM CDT Tue Jun 7 2022
This Hazardous Weather Outlook is for portions of central Iowa.
.DAY ONE...Today and tonight
A few strong to severe thunderstorms are possible later this
afternoon into tonight. The main hazards are damaging wind gusts,
large hail, and perhaps locally heavy rainfall.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday
Additional thunderstorms are possible later on Thursday with the
severe threat looking low at this time. Locally heavy rainfall is
possible at times. Another round of storms is possible Saturday
night into Sunday morning with the severe threat better
determined in the coming days.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed later today and tonight.
Ansorge
Flood, Polk
- When
- June 7, 5:00 AM CST to 1:30 PM CST
- Where
- Polk County, 2.14 mi SSE of Des Moines to 2.14 mi S of Des Moines
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 41.570, -93.610
Following storms the previous day, the Des Moines River at Fleur Drive briefly went into flood stage on the 7th of June. It went into flood stage, 12.0 feet, at 5am CST on the 7th, peaked at 12.47 feet at 11:30pm CST on the 7th, and receded below flood stage at 1:30pm CST on the 7th.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Nebraska, June 7, 2022$99 million · EF0 · 55 events
- Rip Current in New Jersey, June 7, 20221 death · 1 event
- Tornadoes and Hail in Missouri, June 7 to 8, 2022EF2 · 26 events
- Tornadoes and Hail in Kansas, June 7 to 8, 2022EF1 · 27 events
- Hail and Damaging Winds in Colorado, June 7, 2022$45,000 · 2 in hail · 18 events
- Tornado and Hail in New Mexico, June 7, 2022$50,000 · EF0 · 8 events
- Flood and Hail in Nebraska, June 7, 20222.75 in hail · 39 events
- Hail and Damaging Winds in Texas, June 7 to 8, 20224 in hail · 33 events
- Tornadoes and Flash Flood in Colorado, June 7 to 8, 20223.5 in hail · 29 events
- Tornadoes and Hail in Colorado, June 7, 20222.5 in hail · 26 events
- Tornado in Wyoming, June 7, 2022EF1 · 1 event
- Flood and Hail in Kansas, June 7, 2022$6,000 · 2.75 in hail · 23 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1042878.